Hail, Howard
- When
- March 28, 6:20 AM EST
- Where
- Howard County, 1.48 mi NNW of Kokomo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.500, -86.140
On March 28th, a strong low pressure system brought 3 rounds of severe thunderstorms to central Indiana. 75 inch hail to much of the area with the second event bringing additional large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
On March 28th, a strong low pressure system brought 3 rounds of severe thunderstorms to central Indiana. The first round brought widespread 1 to 1.75 inch hail to much of the area with the second event bringing additional large hail and flash flooding. A third round during the late evening and overnight brought additional heavy rain and damaging wind gusts. A microburst caused an intense area of significant damage to portions of Morgan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 28, 6:12 AM EST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 712 AM EDT Sat Mar 28 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 309 AM EDT Sat Mar 28 2020 Two rounds of thunderstorms will progress through the region today. The first round, this morning, will bring a threat of heavy rain and flash flooding to north central Indiana. The second, this evening into the overnight hours, will produce numerous thunderstorms with a slight risk of some reaching severe criteria. All modes of severe weather are possible tonight including isolated tornadoes. After this system passes through late tonight, high winds will be a concern over most of central Indiana with the largest threat to the north. Calmer and drier conditions are expected for the start of next week. && .NEAR TERM /Today and Tonight/... Issued at 351 AM EDT Sat Mar 28 2020 As of 07Z, a stationary boundary is positioned over south central Indiana. A significant temperature gradient is situated along this boundary with temperatures in the upper 60s towards the south and upper 40s in our northern counties. Cloud cover and scattered rain showers remain north of the boundary, slowing its progression northward. Ongoing convection over central Illinois will move over this boundary and become elevated as is approaches the Indiana border. WSW winds within the low-level jet and a west to east oriented boundary will position the northern portions of our CWA in an area of continuous convective initiation over the morning hours. Multiple rounds of precipitation with rain rates between 1 to 1.5 in/hr are possible within the strongest bands. This will cause a narrow swath of rainfall totals greater than 1 inch over a short period of time. With this in mind, flash flooding is a possibility and a Flash Flood Watch has been issued over north central Indiana to depict this threat. Some thunderstorms this morning could become severe if they can maintain themselves north of the boundary. Lapse rates near 8C/km in the mid-levels will provide plenty of instability for strong updrafts within long-lived cells, allowing for the possibility of large hail growth. However, storms with hail greater than or equal to 1 inch should be isolated. As the low pressure system over Kansas moves eastward, the LLJ will shift more southerly, pushing the boundary north and placing most of central Indiana in the warm sector. Temperatures within the warm sector should reach the mid to upper 70s by late afternoon. Convective allowing models have had a difficult time understanding the extent of this morning's convection, which will have a large impact on the northward progression of the boundary. Increases in cloud cover and rain would cool surface temperatures and suppress the boundary farther south. Monitoring this progression will be impeccable in understanding the convective event later today. Within the warm sector, cloud cover should break slightly as dewpoint depressions within the mid-levels increase towards 10C. This should help destabilize the boundary layer. Mid-level instability will be sufficient for convective development during the afternoon, but without a significant source of lift convective initiation could be limited. However, continued monitoring of developing convection this afternoon and evening will be needed as the main ingredients are present for the possibility of severe thunderstorms and isolated tornadoes. For now, expect broken cloud decks throughout the afternoon, with the occasional thunderstorm if air parcels are able to reach the LFC. As the low pressure system approaches Indiana, the LLJ will increase, and along with a cold front, will provide the proper lift for convection. Significant wind shear exists within the enhanced LLJ, and any convective cells could produce a mesocyclone. Current CAMs show supercell like structures over central Illinois tomorrow afternoon. How quickly this front and enhanced LLJ approaches central Indiana will have a large impact of the extent of severe weather today and if these potential supercells can prosper over the CWA. As the day progresses, instability and upper-level support weakens ahead of the front and could impede convective growth and limit severe outcomes, helping explain the reduced risk over central Indiana, compared to central Illinois. All severe weather outcomes are possible this afternoon and tonight, including isolated tornadoes. The greatest risk for tornadoes will be towards the north, near the boundary, where low level SRH is enhanced due to backing of the surface winds. && .SHORT TERM /Sunday through Monday Night/... Issued at 309 AM EDT Sat Mar 28 2020 Within the short term, the main threat will be an increase of winds and wind gusts throughout the day on Sunday. A wrapped-up surface low with steep pressure gradients will pass north of central Indiana sunday afternoon and evening. Sustained winds up to 25 mph with gusts between 35 and 40 mph are possible. Strongest winds will be towards the north where the pressure gradients are steeper. In the wake of the previous day's cold front, temperatures will drop with afternoon highs in the mid 50s. Some lingering showers are possible, however they will be limited and weak. Any rain on Sunday after 12z shouldn't exceed 1/10 an inch over any specific area. Overnight lows Sunday night should be in the low 40s. For Monday, a surface ridge will move in, clearing out skies and reducing surface winds. Sunny conditions will allow for diurnal heating and afternoon temperatures in the upper 50s. High pressure through all levels will keep conditions clear and calm Monday night with lows in the upper 30s. && .LONG TERM /Tuesday through Friday Night/... Issued at 302 AM EDT Sat Mar 28 2020 ECMWF suggests low pressure moving through the deep south on Tuesday...providing wrap around cyclonic flow to Central Indiana. Pops will be needed for light precip chances early in the day and mainly south as the low exits for the Carolinas late in the day. Meanwhile surface high pressure is suggested to build across the plains states and across Indiana and the Ohio valley for the middle of the work week. Thus will trend toward dry weather then. ECMWF pushes a low from the Northern plains across the Great Lakes on Thursday pushing a cold front across Indiana on Thursday. At this point moisture looks to be a problem for this system as high pressure to the south effectively block gulf moisture. Will trend toward a dry forecast for now...but would not be surprised to see at least some small chance pops later with the frontal passage. High pressure and dry weather is then expected to build across the area on Friday in the wake of the front. && .AVIATION /Discussion for the 291200Z Tafs/... Issued at 658 AM EDT Sat Mar 28 2020 VFR conditions are expected for much of this taf period. However, brief MVFR/IFR conditions are possible with any storm today. MVFR is expected on Sunday in the wake of the passing warm front. A warm front north of the TAF sites will place Indiana within the warm sector today as weak upper disturbances pass across the area aloft. This along with favorable forecast soundings for convection will suggest scattered storm development through the day. Thus have used a larger window of VCTS to account for this as confidence for specific timing on stray storms is low. Cold front will pass across Indiana late this evening. Showers and storms will be expected along and ahead of the front. Any shower or storm that does occur will produce brief MVFR/IFR conditions. Forecast soundings in the wake of the front indicate drying with trapped saturation within a lower level. Thus have trended toward MVFR Cigs in the wake of the front on Sunday. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until noon EDT today for INZ021-029>031-038- 040>042. && SYNOPSIS...Updike NEAR TERM...TDUD SHORT TERM...Updike LONG TERM....Puma AVIATION...JP
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 606 PM EDT Fri Mar 27 2020 INZ021-028>031-035>049-051>057-060>065-067>072-282215- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 606 PM EDT Fri Mar 27 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a slight risk for severe storms. Hazards: Large hail, lightning, gusty winds, and heavy rain leading to flash flooding. Timing: Best timing for severe storms is after midnight. Discussion: A warm front lifting north through the area will bring chances for showers and thunderstorms tonight. Large hail is possible with storms over northwestern parts of central Indiana. Heavy rainfall is possible over the northern half or so of the area, with flash flooding more likely over the northeastern counties due to saturated soils there. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Severe thunderstorms are possible Saturday, mainly in the evening and overnight. Damaging winds, large hail, isolated tornadoes and heavy rain are the threats. Flooding may result from the rains today through Saturday night. Wind gusts of 25 to 35 mph are expected outside of storms Saturday evening into Sunday morning, with gusts of 30 to 45 mph possible Sunday afternoon. Discussion: Active weather is expected through Saturday night as a warm front lifts northeast over central Indiana tonight and Saturday morning and a cold front follows Saturday night. A tight gradient in the wake of the departing system will bring strong winds to the area on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible on Saturday. .STORM MOTION STATEMENT... The expected storm motion tonight is from the west southwest at 50 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement National Weather Service Indianapolis IN 717 AM EDT Sat Mar 28 2020 INZ031-281145- Howard IN- 717 AM EDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR HOWARD COUNTY UNTIL 745 AM EDT... At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over Kokomo, moving east at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kokomo and Greentown. LAT...LON 4056 8586 4045 8586 4043 8632 4056 8634 TIME...MOT...LOC 1117Z 258DEG 50KT 4048 8610 AW
The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the first event began at 11:21 UTC.
32 hail, 9 thunderstorm wind, 4 flash flood. Local standard time, as filed.
Tree limbs of unknown size snapped due to thunderstorm wind gusts in several points near this location. This report was received via mPing.
This report was received via Twitter.
Report was relayed via mPing.
This report was relayed via the SKYWARN network.
Report was relayed via twitter.
Report relayed via mPing.
Relayed via the Skywarn network.
Relayed via Indiana State Police.
Relayed via Skywarn network.
Relayed via twitter.
Relayed via Skywarn network.
Report was relayed through broadcast media.
Report was relayed via Twitter.
Report was relayed via Skywarn network.
Report relayed via mPing.
Report relayed via Twitter.
Widespread flash flooding occurred across Hamilton County. An apartment complex in Westfield experienced significant flooding with several cars flooded out in the parking lot. Emergency management reported numerous water rescues were needed and the county dispatch experienced very high contact load. A large number of roads were closed during the time frame of the flooding event due to a combination of standing and flowing water.
Video was received of water rapidly flowing over Cumberland Road near 206th Street. Several cars drove through the flowing water over the course of the video.
Eighteen inches of water was flowing over the intersection of Tillotson and Euclid avenues. There were several water rescues that occurred in Muncie as well as numerous road closures between Anderson and Muncie due to rapidly rising waters.
Rapidly rising water led to several cars to be stranded in high water across portions of Randolph County. Several roads were closed due to the rapidly rising water.
A microburst brought significant damage to portions of Mooresville. Several small trees had tree trunks snapped. Roof damage was common with widespread tree limbs snapped. Damage was fairly isolated but significant. Video of the event showed very intense winds.
Trained spotter estimated 60 mph thunderstorm wind gusts.
Trained spotter estimated 65 mph thunderstorm wind gust.
Fence blown over due to thunderstorm wind gusts.
Trained spotter measured a 69 mph thunderstorm wind gust.
Concrete siding ripped from a couple of houses due to thunderstorm wind gusts.
Several 4 to 6 tree limbs snapped with numerous smaller limbs broken due to thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874515, 874516, 874517, 874518, 874519, 874520, 874523, 874521, 874522, 874524, 874526, 874529, 874528, 874531, 874532, 874533, 874530, 874534, 874535, 874536, 874537, 874539, 874542, 874543, 874541, 874544, 874545, 874547, 874572, 874548, 874570, 874573, 874574, 874592, 874593, 874595, 874597, 874600, 874602, 874603, and more.